Hail, Burke
- When
- May 3, 2:55 PM EST
- Where
- Burke County, 4.4 mi N of Girard
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.093, -81.711
Reported dime to penny size hail on Griffin Landing Road.
A squall line that developed ahead of a stalled frontal boundary|that was too the west of the region. This was the focus for|strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
A squall line that developed ahead of a stalled frontal boundary|that was too the west of the region. This was the focus for|strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 3, 2:11 PM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 311 PM EDT TUE MAY 3 2016 .SYNOPSIS... A COLD FRONT APPROACHING THE FORECAST AREA WILL CROSS THE AREA TONIGHT. DRYING WILL OCCUR BEHIND THE FRONT WEDNESDAY WITH A REINFORCING COLD FRONT CROSSING THE AREA WEDNESDAY NIGHT. MUCH BELOW NORMAL TEMPERATURES WILL OCCUR BEHIND THIS FRONT FOR THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... UPDATE...SHOWERS AND THUNDERSTORMS HAVE BEGUN DEVELOPING ACROSS THE FORECAST AREA. MODERATE INSTABILITY...LOW WET BULB ZERO HEIGHTS AND SOME DRY AIR IN THE MID LEVELS WILL RESULT IN POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS. COORDINATION WITH STORM PREDICTION CENTER HAS RESULTED IN ISSUING SEVERE THUNDERSTORM WATCH 140 VALID THROUGH 9PM. MAIN THREATS FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. THIS AFTERNOON...COLD FRONT CONTINUES APPROACHING THE AREA WITH LOW CLOUDS HAVING MIXED OUT AND CUMULUS BEGINNING TO DEVELOP. CAE WSR-88D IMAGERY SHOWS ISOLATED SHOWERS AROUND THE AREA WITH MAJORITY OF ACTIVITY CURRENTLY ALONG THE COAST. EXPECT SHOWERS AND THUNDERSTORMS TO AGAIN DEVELOP THIS AFTERNOON AS ANOTHER UPPER LEVEL DISTURBANCE MOVES THROUGH THE FORECAST AREA. MOISTURE A BIT LESS TODAY AND WITH SLIGHTLY DRIER AIR ALOFT POTENTIAL FOR GUSTY WINDS WITH THUNDERSTORMS IS SLIGHTLY INCREASED..WITH SECONDARY POTENTIAL FOR HAIL AS WET BULB ZERO HEIGHTS ARE 10 TO 11 KFT. AFTERNOON HIGHS WILL BE IN THE MID 80S FOR MOST LOCATIONS. TONIGHT...COLD FRONT WILL MOVE INTO THE FORECAST AREA EARLY TONIGHT AND TOWARD THE COAST BY DAYBREAK WEDNESDAY MORNING. CONVERGENCE ALONG THE FRONT AND COLD AIR ALOFT ASSOCIATED WITH THE UPPER TROUGH SUPPORT CONTINUED THUNDERSTORM CHANCE THROUGH MIDNIGHT WITH CHANCES LOWERING TOWARD DAYBREAK AS THE FRONT MOVES EAST OF THE AREA. OVERNIGHT LOWS WILL BE IN THE UPPER 50S TO LOWER 60S. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... COLD FRONT WILL BE EAST OF THE FORECAST AREA AS THE UPPER SHORTWAVE CROSSES THE FORECAST AREA THROUGH LATE MORNING. COOLER AND DRIER AIR WILL WORK INTO THE REGION BEHIND THE FRONT AS SOMEWHAT MORE WESTERLY MID LEVEL FLOW DEVELOPS. TEMPERATURES WILL BE NOTICEABLY COOLER WITH HIGHS STAYING IN THE MID AND UPPER 70S ACROSS THE FORECAST AREA. DRY WEATHER EXPECTED ON WEDNESDAY WITH PRECIPITABLE WATER VALUES AROUND A HALF INCH AND DEWPOINTS BACK INTO THE 40S AND 50S WITH LITTLE INSTABILITY. THE NEXT SHORTWAVE ROTATING THROUGH THE BROAD UPPER TROUGH WILL CLOSE OFF AS IT DIVES INTO THE OHIO VALLEY WEDNESDAY AFTERNOON DRIVING A DRY COLD FRONT THROUGH THE AREA OVERNIGHT WEDNESDAY. NO PRECIPITATION IS EXPECTED ON WEDNESDAY WITH LITTLE MOISTURE AVAILABLE AND LITTLE INSTABILITY. THIS CLOSED LOW WILL SINK SOUTH OVER THE CAROLINAS ON THURSDAY AND THE COMBINATION OF STRONG HEIGHT FALLS...STEEP LAPSE RATES AROUND 8-9 C/KM...AND 500MB TEMPS AROUND -24C SHOULD SUPPORT AT LEAST DIURNAL ISOLATED SHOWERS WITH SOME SMALL HAIL OR GRAUPEL POSSIBLE...DESPITE PRECIPITABLE WATER VALUES ONLY AROUND A HALF INCH. SHOWERS SHOULD DISSIPATE WITH THE LOSS OF HEATING IN THE EVENING. TEMPERATURES WILL FALL INTO THE UPPER 40S AND LOWER 50S THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH TUESDAY/... CLOSED UPPER LOW WILL BEGIN TO LIFT AWAY FROM THE FORECAST AREA ON FRIDAY WITH DEEP NORTHWESTERLY FLOW PROVIDING DOWNSLOPING FLOW. PRECIPITABLE WATER VALUES ARE RELATIVELY LOW AS WELL AROUND 0.60 INCHES AND WITH THE DOWNSLOPING FLOW WILL CONTINUE TO ADVERTISE A DRY FORECAST ON FRIDAY. DRY NORTHWESTERLY FLOW CONTINUES INTO THE WEEKEND AS ANOTHER POTENT UPPER TROUGH DIGS INTO NEW ENGLAND AND THE MID ATLANTIC BY SUNDAY PUSHING A BACKDOOR COLD FRONT TOWARDS THE AREA. POOLING MOISTURE ALONG THE FRONT RAISES PRECIPITABLE WATER VALUES ABOVE AN INCH AND MODELS INDICATE SOME WEAK TO POSSIBLY MODERATE INSTABILITY DEVELOPING WHICH COULD SUPPORT SOME ISOLATED CONVECTION ACROSS THE NORTHERN HALF OF THE FORECAST AREA. A DETERRING FACTOR FOR PRECIPITATION CONTINUES TO BE THE DOWNSLOPING NORTHWESTERLY FLOW ALOFT. THE FRONT BECOMES DIFFUSE BENEATH A BUILDING UPPER RIDGE MONDAY BUT THEN REDEVELOPS AS A WARM FRONT LIFTING NORTHWARD ON TUESDAY NORTH OF THE AREA IN RESPONSE TO INCREASING SOUTHWESTERLY FLOW ALOFT ASSOCIATED WITH AN UPPER TROUGH LIFTING FROM THE MISSISSIPPI VALLEY INTO THE OHIO VALLEY. AT THIS TIME WILL HOLD A DRY FORECAST THROUGH EARLY NEXT WEEK BUT DEPENDING ON WHERE THE WARM FRONT DEVELOPS...MAY NEED TO ADD SOME POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA. TEMPERATURES DURING THIS PERIOD WILL BEGIN BELOW NORMAL ON FRIDAY WITH HIGHS IN THE 70S AND LOWS FRIDAY NIGHT IN THE 50S...THEN GRADUALLY MODERATE WARMER TO ABOVE NORMAL TEMPERATURES EARLY NEXT WEEK. HIGHS ON MONDAY AND TUESDAY EXPECTED TO RETURN TO THE UPPER 80S TO AROUND 90 DEGREES. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SHOWERS HAVE BEGUN TO DEVELOP AROUND THE TAF SITES AND EXPECT FURTHER DEVELOPMENT TO THUNDERSTORMS BETWEEN 18 AND 19Z. FEW SHOWERS CURRENTLY JUST WEST OF AGS/DNL WILL MOVE IN AROUND 18Z WITH SHOWERS SOUTHWEST OF CAE/CUB MOVING INTO THE TAF SITES BETWEEN 1830 AND 19Z. EXPECT MVFR CIGS AND VSBYS WITH THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS...ALONG WITH POTENTIAL FOR GUSTY WINDS AROUND THUNDERSTORMS. POTENTIAL FOR STRATUS AND FOG DEVELOPING TOWARD DAYBREAK...HOWEVER WITH WINDS REMAINING AROUND 5 KNOTS AND MID AND UPPER LEVEL CLOUDS OVER THE REGION HAVE KEPT MENTION OF RESTRICTIONS OUT OF TAFS. WIND GUSTS UP TO 18 KNOTS POSSIBLE THROUGH THE EVENING HOURS. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN SHOWERS/ISOLATED THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 305 PM EDT TUE MAY 3 2016 GAZ077-SCZ015-016-020>022-025>031-035>038-041-041915- BURKE-LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD- SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG- CALHOUN-CLARENDON-BAMBERG- 305 PM EDT TUE MAY 3 2016 ...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ040-063>065-SCZ018-041915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-MCCORMICK- 305 PM EDT TUE MAY 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
139 PM EDT TUE MAY 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG 4 NNW RIDGEWAY 34.36N 80.98W
05/02/2016 FAIRFIELD SC EMERGENCY MNGR
DAMAGE TO ROOF OF MOBILE HOME...A POORLY
CONSTRUCTED SHED WAS DESTROYED...AND SEVERAL
TREES EITHER SNAPPED OR WERE DOWNED.
&&
NWS COLUMBIA SC
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT TUE MAY 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 5 WNW BELVEDERE 33.57N 82.02W
05/02/2016 E1.75 INCH EDGEFIELD SC PUBLIC
PUBLIC REPORTED GOLF BALL SIZED HAIL NEAR
HIGHWAY 230.
0910 PM HAIL 3 ENE MARTINEZ 33.54N 82.05W
05/02/2016 E1.75 INCH COLUMBIA GA PUBLIC
PUBLIC REPORTED GOLF BALL SIZED HAIL
&&
JAQThe Charleston,SC radar (KCLX), 79 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
5 hail. Local standard time, as filed.
Reported dime to penny size hail on Griffin Landing Road.
Nickel to dime size hail reported at the intersection of Highway 23 and Hancock Landing.
Golf ball size hail reported along Hancock Landing Road.
Fire Station number 8 reported quarter size hail.
Reported golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631946, 631948, 631950, 631945, 631943.